Alert archive / Michigan / Frost Advisories in 2017

Frost Advisory 4, NWS Grand Rapids, MI

September 30, 20175 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at Sep 30, 2017, 3:28 PM EDT for 5 counties in Michigan. It took effect at Oct 1, 2017, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2017, 3:28 PM EDT (19:28 UTC)
In effect from
Oct 1, 2017, 3:00 AM EDT
Expired
Oct 1, 2017, 9:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 109 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS73 KGRR 301928
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
328 PM EDT Sat Sep 30 2017

MIZ038>040-045-046-010330-
/O.NEW.KGRR.FR.Y.0004.171001T0700Z-171001T1300Z/
Lake-Osceola-Clare-Mecosta-Isabella-
Including the cities of Baldwin, Reed City, Clare, Big Rapids, 
and Mount Pleasant
328 PM EDT Sat Sep 30 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT SUNDAY...

The National Weather Service in Grand Rapids has issued a Frost
Advisory...which is in effect from 3 AM to 9 AM EDT Sunday. 

HAZARDOUS WEATHER...

 * Temperatures will dip into the mid 30s late tonight. 

 * Areas of frost are expected. 

IMPACTS...

 * Late season tender vegetation will be vulnerable to the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop
during the growing season. Those with agricultural interests in
the advised area are advised to harvest or protect tender
vegetation. Also...potted plants normally left outdoors should be
covered or brought inside away from the cold.

&&

$$

JK
2 follow-up statements
984 
WWUS73 KGRR 010048
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
848 PM EDT Sat Sep 30 2017

MIZ038>040-045-046-010900-
/O.CON.KGRR.FR.Y.0004.171001T0700Z-171001T1300Z/
Lake-Osceola-Clare-Mecosta-Isabella-
Including the cities of Baldwin, Reed City, Clare, Big Rapids, 
and Mount Pleasant
848 PM EDT Sat Sep 30 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
SUNDAY...

HAZARDOUS WEATHER...

 * Temperatures will dip into the mid 30s late tonight.

 * Areas of frost are expected.

IMPACTS...

 * Late season tender vegetation will be vulnerable to the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop 
   during the growing season. Those with agricultural interests 
   in the advised area are advised to harvest or protect tender 
   vegetation. Also...potted plants normally left outdoors 
   should be covered or brought inside away from the cold.

&&

$$
175 
WWUS73 KGRR 010752
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 AM EDT Sun Oct 1 2017

MIZ038>040-045-046-011300-
/O.CON.KGRR.FR.Y.0004.000000T0000Z-171001T1300Z/
Lake-Osceola-Clare-Mecosta-Isabella-
Including the cities of Baldwin, Reed City, Clare, Big Rapids, 
and Mount Pleasant
352 AM EDT Sun Oct 1 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * Temperatures will dip into the mid 30s late tonight.

 * Areas of frost are expected.

IMPACTS...

 * Late season tender vegetation will be vulnerable to the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A Frost Advisory is issued when frost is expected to develop 
   during the growing season. Those with agricultural interests 
   in the advised area are advised to harvest or protect tender 
   vegetation. Also...potted plants normally left outdoors 
   should be covered or brought inside away from the cold. 

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Sep 30, 3:10 PM EDT, 18 minutes earlier.

Area forecast discussion, Sep 30, 3:10 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
310 PM EDT Sat Sep 30 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 310 PM EDT Sat Sep 30 2017

Dry weather will continue through early next week. Temperatures
will warm slightly each day, with near normal temperatures of 65
to 70 on Sunday, warming to 70 to 75 on Monday.

The rest of next week also still appears dry. We may have low
chances of showers Tuesday and Wednesday, and again by Saturday.
It will remain comfortably mild with daily highs mainly in the
70s.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 310 PM EDT Sat Sep 30 2017

Upper ridging will dominate through the short term. This will
bring more dry weather with temperatures slowly warming.

Will have a frost advisory for late tonight into early Sunday for
the interior north. Clear skies and light winds will lead to
widespread 30s for lows, and locally lower. Some cirrus is
expected to move in from the west late, so will not have the NW
counties in the advisory as temps there should level off around
40 there.

The ridge axis was over Wisconsin this afternoon and it will only
move to Eastern Ohio by daybreak Tuesday. The pattern remains very
amplified, with the blocking leading to only small changes from
day to day. The surface high over the state today will drift east
which will result in more of a southerly flow and slightly warmer
temps. We will see mainly upper 60s Sunday, which is near normal,
warming to the mid 70s Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 310 PM EDT Sat Sep 30 2017

Tuesday will feature southerly flow with 850 mb temps around 16C.
Afternoon maxes near 80 expected Tuesday along with dry fuels could
mean fire weather concerns as winds will gust to near 20 mph.

For Wednesday and beyond...the GFS continues to follow the ECMWF
which has been consistent in bringing the cold front through on
Wednesday as a shortwave trough ejects from the western CONUS. The
front pushes just south of Lower Michigan and hangs up there on
Thursday and Friday before returning north as a warm front on
Saturday. Lowered POPs for Thursday evening. There should be a dry
period Friday and into Friday evening before moisture return and
isentropic upglide north of the warm front results in showers
returning Friday night into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Sep 30 2017

VFR conditions to continue through Sunday. Winds will be light and
variable. There could be some shallow ground fog and steam fog
near bodies of water Sunday morning, but any fog should be very
shallow.

&&

.MARINE...
Issued at 310 PM EDT Sat Sep 30 2017

As high pressure moves away from the state today, the pressure
gradient will increase over the next couple of days. An increasing
southerly flow will result. We will see building waves Sunday,
especially toward the Sable Points region. We might challenge
small craft advisory criteria briefly in the afternoon, but
mostly expecting 2 to 4 foot waves. However we may need a small
craft advisory by Monday into Monday night north of Grand Haven as
winds and waves should continue to increase.

&&

.HYDROLOGY...
Issued at 1125 AM EDT Sat Sep 30 2017

There is little change to the going forecast with dry conditions
expected to hold through at least Tuesday.

The midweek period draws higher interest as a cold front sags
into the region late Tuesday night into Wednesday. This could
result in beneficial rainfall Wednesday and Wednesday night. Some
guidance suggests this boundary will slow up and possibly stall
south of Lower Michigan, as another area of low pressure rides
along the boundary from west to east. Additional rainfall would be
possible in this setup, depending on boundary location. More
agreement and consistency in run-to-run guidance would provide a
bit more confidence to better precipitation totals. For now,
weekly totals will be just enough to make the ground damp, but
there is no real promise to "drought buster" type rainfall just
yet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 3 AM to 9 AM EDT Sunday for MIZ038>040-045-
     046.

LM...None.
&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Sep 30, 4:29 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
429 AM EDT Sat Sep 30 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
429 AM EDT Sat Sep 30 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Frost is expected once again tonight across portions of Central
Lower Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
429 AM EDT Sat Sep 30 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Frost Advisories in Michigan, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.